Monday, July 26, 2010

The mighty mighty benzo

Aside from the diagnosis issues to discuss with PsychDoc on Tuesday, we are also looking to start withdrawing me from the Serepax. A little scary, but I'm really keen to try. Ultimately, research has proven that Benzodiazepams are really not the best drugs to be on long term... and I have been on one or another benzo for the past 10 years. My first script was Temazepam, which did sweet f.a., to be honest. That was followed by a brief affair with Valium, but we parted ways after just two doses as it made me feel incredibly disconnected from myself and the world and nauseous and dizzy to boot. Xanax was my buddy for a good number of years, but that was cut short by the Psych after my admission to hospital last year, when they changed me over to Serepax, as it was longer acting. I only ever took the Xanax to stem off major panic attacks, so pretty much left to my own devices, I would often go weeks without taking any, and when I did, it would just be one or two. When they changed me to Serepax to help with anxiety and insomnia I was prescribed 3 doses a day.... so in the end, even though the Public Health System doesn't like Xanax, as being shorter acting, its more likely to be abused, I have actually ended up taking more benzos under their guidance than when left to my own discretion... oh well. In addition to this, I take Clonazepam twice a day in conjunction with my anti-epileptic meds. So yeah, me and benzos? Old Pals!

I can't stop taking the Clonazepam as it helps significantly with my seizure threshold. But I never intended to be on the Serepax for this long, particularly taking it three times a day. And I've been bringing up the idea of ceasing it for about 6 months now, but there always seemed to be some crisis or upcoming event that made it advisable to hold off on cessation. But things have evened out a lot more over the last two months or so, so it is time to try.

Dr F is quite supportive of this, and is open to discussing the ways in which we can best taper it down. There are a few inherent issues. Usually they switch out the serepax with valium, and then taper off the valium, but as mentioned, Valium is no friend of mine, so I've chosen to taper down with out any crossovers. We also have to be careful, as withdrawing off Benzos can lower the seizure threshold for a while, but I have some room to play with my Epilim Dosage, which should hopefully counteract this.

I'm on the lowest dose for each of the three doses... 7.5mg, which is half a tablet each time... so it doesn't leave much room to half the dosage. So, we figured that I will just start skipping the lunchtime dose to begin with. I've had a bit of a trial run last fortnight, and whilst I definately felt more agitated and anxious in the afternoon, it was certainly manageable. Because I'm on weekly meds, Dr F wants to make sure I have enough tablets each week so that I can take the lunchtime tablet if I need to. But she's also quite rightly concerned about me hoarding them. Frankly it would be a temptation... not because I'm suicidal right now, but because Ive been on weekly meds and thus without the safety blanket of stored meds for so long now. When she expressed her concern, I admitted I wasn't quite sure if I trusted myself. So, I'm going to propose she writes ONE script with the extra dose (adding up to 3 and a half extra tablets, nothing I can do with that), and I will give the extras to my sister to mind, unless I need them. And after that she writes the script for just two dose, unless we discuss otherwise. I know part of recovery is being responsible for my own well being, but part of being responsible, I believ, is knowing the areas you can't yet be trusted and asking for help.

So, she has talked to me about how important it is to withdraw slowly... but frankly I didn't think it was going to be too huge a deal. I mean I did ok for those couple of days last fortnight, and although I've been on this particular Benzo for nearly a year, its a reasonably low dose, and I still have the Clonazepam and my anti depressant in my system. But then I made the mistake of looking up Benzo Withdrawal....oh, internet, sometimes you are a Pandoras Box!... Some of the side effects of withdrawal allegedly include:
abdominal pains, aching, agoraphobia, anxiety, blurred vision, body vibrations, changes in perception, diarrhea, distended abdomen, feeling of unreality, flu-like symptoms, flatulence, food cravings, hair loss, heart palpitations, heavy limbs, increased allergies, increased sense of smell, insomnia, lethargy, loss of balance, metallic taste, muscle spasms, nightmares, panic attacks, paranoia, persistent & unpleasant memories, severe headaches, shaking, short term memory loss, sore mouth and tongue, sound & light sensitivity, speech difficulties, sweating, suicidal thoughts, tinnitus, unusually sensitive, fear
This was one of the shorter lists. On some sites, there are those who seem to hold it responsible for everything from cavaties to the hole in the ozone layer... I don't know, its hard to find accurate information. I mean flatulence? Seriously? I think even when the side effects are written up on legitimate sited, the information is still derived from patient reporting, and there is a population of patients who just make the weirdest connections in their minds between vague somatic complaints and medications. Its hard to know which ones are valid. And then of course there is the fact its all planted in my mind.... you start thinking maybe my ears are ringing just a little, oooh and my mouth is dry, definately dry and that light is getting a bit bright for my eyes. Short story, I would have been better off not looking it up. And I know this from past experience... so why do I continue to do it? Sigh. We will just wait and see what the next week brings...

And in the meantime... if I do cut the cheese... I can just blame it on my benzo withdrawl, instead of the long suffering, unfairly maligned cat :P

No comments:

Post a Comment

Post a Comment